Colorado, 2014

Tornado and Hail in Colorado, June 8, 2014

June 8, 2014 · NWS PUB · 9 events in 5 counties and zones

Severe storms developed over the higher terrain, spawning a tornado which moved into northwest Teller County. There were more storms which produced severe gusts and hail in the I-25 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms developed over the higher terrain, spawning a tornado which moved into northwest Teller County. There were more storms which produced severe gusts and hail in the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 11:19 AM MST, 40 minutes earlier.

Area forecast discussion, Jun 8, 11:19 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1219 PM MDT SUN JUN 8 2014

.UPDATE...
ISSUED AT 1217 PM MDT SUN JUN 8 2014

UPDATED TO INCLUDE TORNADO WATCH FOR THE SE PLAINS THROUGH 8 PM
MDT.

UPDATE ISSUED AT 900 AM MDT SUN JUN 8 2014

HI RES MODELS IN GOOD AGREEMENT IN BRINGING A BROKEN LINE OF
CONVECTION ACROSS OUR CWA THIS AFTERNOON. THIS WILL BE ASSOCIATED
WITH A SHORTWAVE NOW EVIDENT IN SAT IMAGERY...MOVING THROUGH ERN
UT AND INTO WRN CO THIS MORNING. THE LINE WILL MOVE THROUGH THE
I-25 CORRIDOR IN THE 20-22Z TIME FRAME...THEN THROUGH THE ERN
PLAINS...EXITING SERN CO INTO KS IN THE 00-02Z TIME FRAME. HAVE
ADJUSTED POPS AND SKY COVERAGE ACCORDINGLY. ROSE

UPDATE ISSUED AT 741 AM MDT SUN JUN 8 2014

BROUGHT IN LATEST OBSERVATIONS AND ALSO ADJUSTED CLOUD AND POP
FIELDS TO BETTER REFLECT CURRENT SATELLITE AND RADAR TRENDS. NO
OTHER CHANGES TO FORECAST AT THIS TIME. LW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM MDT SUN JUN 8 2014

...STORMS TO AFFECT MOST AREAS TODAY...

SATELLITE PICTURES THIS MORNING SHOW A RELATIVELY STRONG SHORT WAVE
APPROACHING FROM THE NORTHWEST...CENTERED OVER WYOMING AND UTAH AT
THIS TIME.  MEANWHILE...SURFACE DEWPOINTS HAVE COME UP NICELY INTO
THE 50S ACROSS ALL OF THE EASTERN SLOPES AND PLAINS.  SURFACE AIR
OVER THE MOUNTAINS AND HIGH VALLEYS IS CONSIDERABLY DRIER...RANGING
FROM THE UPPER 20S OVER THE FAR WEST TO THE 30S AND 40S THE CLOSER
YOU GET TO THE PLAINS.  THE SHORTWAVE WILL TRACK ACROSS CENTRAL AND
EASTERN COLORADO 18Z-00Z...IDEAL TIMING FOR TRIGGERING A WEST TO
EAST MOVING LINE OF CONVECTION DURING THE AFTERNOON HOURS.  LIKE THE
4KM NSSL WRF DEPICTION OF TODAY'S CONVECTIVE EVOLUTION.  THIS MODEL
STARTS TO GEN UP CONVECTION OVER THE CENTRAL MOUNTAINS BEGINNING
AROUND 16Z...AND THEN BASICALLY GOES FULL-THROTTLE 17Z TO 19Z
EXPANDING EVERYTHING RAPIDLY SOUTHEASTWARD ACROSS ALL OF THE
MOUNTAINS AND HIGH VALLEYS.  FROM 19Z TO 21Z...CONVECTION ORGANIZES
INTO A PRETTY INTENSE LINE MOVING EAST ACROSS THE I-25 CORRIDOR.
FROM 21Z TO 00Z...THE CONVECTION FURTHER ORGANIZES AND INTENSIFIES
AS IT CONTINUES IT TREK EAST ACROSS ALL OF THE PLAINS INTO KANSAS.
THIS DEPICTION MAKES SENSE BASED ON THE CONCEPTUAL MODEL OF A STRONG
SHORTWAVE INTERACTING WITH A RICH POOL OF MOISTURE ON THE PLAINS.
YESTERDAY...PERSISTENT CLOUDS AND COOL TEMPS REALLY HELD A LOT OF
CONVECTION BACK FROM REALIZING ITS FULL POTENTIAL.  DON'T THINK THAT
WILL BE THE CASE TODAY.  THIS NEXT SHORTWAVE COMING IS CONSIDERABLY
STRONGER...WITH A BETTER COLD POOL ALOFT...FOR BETTER INSTABILITY
AND...THEREFORE...BETTER OVERTURNING OF THE ATMOSPHERE.  SO...THE
DIFFERENCE TODAY SHOULD BE THE STRENGTH OF THE SHORTWAVE MOVING
THROUGH.  WITH A LINE OF CONVECTION COMING THROUGH TODAY...AS WELL
AS CONVECTION AHEAD OF AND BEHIND THE LINE...JUST ABOUT EVERYONE
ACROSS SOUTHERN COLORADO SHOULD SEE A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY.

PRIMARY CONCERNS WITH STORMS TODAY WILL INCLUDE HEAVY RAIN AND
FLOODING AS WELL AS SEVERE WEATHER AND LIGHTNING.  GOOD AMOUNTS OF
MOISTURE AND THE INTENSITY OF THE CONVECTION WILL SEE TO THE HEAVY
RAIN AND FLOOD THREAT TODAY.  THIS WILL BE ESPECIALLY TRUE ON AREA
BURN SCARS...WHERE THE RISK OF FLOODING TODAY IS LIKELY HIGHER THAN
IT HAS BEEN OVER THE PAST FEW DAYS. THE SEVERE WEATHER THREAT IS NOT
OVER EITHER.  0-6KM BULK SHEAR VALUES ARE FORECAST AT 30-40 KNOTS
ACROSS THE AREA TODAY...MORE THAN ADEQUATE FOR ROTATING CONVECTION.
THE SHEAR...COUPLED WITH GOOD LIFT IN THE ATMOSPHERE...SHOULD RESULT
IN SOME GOOD UPDRAFTS...CAPABLE OF LARGE HAIL.  CAN NOT RULE OUT AN
ISOLATED TORNADO EITHER.  ALTHOUGH SHEAR VALUES MAY NOT BE THAT
GREAT ON THE BROAD SCALE...THEY COULD EASILY REACH SUFFICIENT LEVELS
AT THE LOCAL LEVEL...SAY ALONG A BOUNDARY.  SO...ANOTHER VERY ACTIVE
DAY AHEAD WITH PLENTY OF WEATHER THREATS TO CONSIDER.

ACTIVITY MAY PERSIST INTO THE EVENING HOURS ACROSS THE PLAINS BEFORE
MOSTLY MOVING INTO KANSAS BY MIDNIGHT.  SOME MODEL RUNS HAVE SHOWN
PRECIPITATION LINGERING THROUGH THE NIGHT AND EVEN INTO EARLY MONDAY
ACROSS THE PLAINS.  WILL HAVE TO WATCH FOR THIS BUT...IN LIGHT OF
RECENT RUNS...WHICH MOVE EVERYTHING ALONG...DON'T THINK THIS WILL BE
AN ISSUE AT THIS POINT. LW

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 348 AM MDT SUN JUN 8 2014

MONDAY AND TUESDAY...THE UPPER LOW WILL BE EXITING THE STATE MONDAY
MORNING. THIS WILL ALLOW FOR BRISK N-NW SFC WINDS AND LINGERING
SHOWER ACTIVITY ACROSS THE E PLAINS THROUGH THE MORNING. A SHORTWAVE
RIDGE WILL THEN BUILD IN FOR MON NIGHT AND TUE...WITH A 10 TO 15 DEG
F WARM UP FOR MUCH OF THE AREA FROM MON TO TUE. LOOK FOR MAX TEMPS
IN THE LOWER 70S FOR MON...THEN INTO THE MID TO UPPER 80S FOR THE
PLAINS ON TUE. ISOLATED CONVECTION IS EXPECTED TO CONTINUE TO BE A
POSSIBILITY OVER THE HIGHER TERRAIN TUE AFTN AND EARLY EVE.

WEDNESDAY AND THURSDAY...HIGH PRESSURE WILL REMAIN ACROSS THE STATE
FOR WED...BUT A SHORTWAVE WILL CROSS THE NORTHERN ROCKIES THROUGH
THE DAY. THIS WILL PROMOTE MORE WIDESPREAD CONVECTION FOR THE CWA
WED AFTN AND EVE...AND THEN PUSH A COLD FRONT DOWN INTO EASTERN CO
WED NIGHT. THIS WILL USHER IN SLIGHTLY COOLER AIR AS WELL AS MORE
LLVL MOISTURE FOR STORM DEVELOPMENT ON THU. LOOK FOR A VERY WARM DAY
ON WED...THEN SLIGHTLY COOLER FOR THU.

FRIDAY AND SATURDAY...SOUTHWEST FLOW ALOFT STRENGTHENS ON FRI...AND
CONTINUES INTO SAT AS ANOTHER SHORTWAVE PASSES TO THE NORTH. THIS
SHOULD HAVE THE SAME RESULT AS EARLIER IN THE WEEK...BUT THE COLD
FRONT DOES NOT LOOK TO AFFECT THE FORECAST AREA UNTIL PERHAPS SAT
NIGHT. THEREFORE...LOOK FOR HOT DAYS WITH MAX TEMPS IN THE 90S FOR
BOTH FRI AND SAT...AND A DRY FORECAST UNTIL ISOLATED CONVECTION
RETURNS FOR SAT NIGHT. MOORE

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 348 AM MDT SUN JUN 8 2014

A STRONG SHORTWAVE WILL TRACK ACROSS THE FLIGHT AREA TODAY.  THIS
WAVE WILL START TO GEN UP CONVECTION OVER THE CENTRAL MOUNTAINS
AROUND 16Z.  FROM 17Z-19Z...THE CONVECTION WILL EXPAND RAPIDLY
SOUTHEASTWARD ACROSS ALL OF THE MOUNTAINS AND PLAINS.  19Z-21Z
CONVECTION WILL ORGANIZE INTO A FAIRLY INTENSE LINE MOVING EAST
ACROSS THE I-25 CORRIDOR.  21Z-00Z...CONVECTION WILL FURTHER
ORGANIZE AND INTENSIFY AS IT CONTINUES TO TREK EAST ACROSS THE
PLAINS INTO KANSAS.  PRECIPITATION MAY LINGER OVER THE PLAINS INTO
THE EVENING HOURS BEFORE MOSTLY MOVING INTO KANSAS BY 06Z.

IFR/LIFR CONDITIONS AT KCOS AND KPUB TAF SITES THIS MORNING DUE TO
INVASION OF LOW LEVEL UPSLOPE MOISTURE CREATING WIDESPREAD STRATUS
AND LIGHT FOG ACROSS THE PLAINS.  EXPECT THIS TO PERSIST THROUGH THE
EARLY MORNING HOURS.  CIGS/VSBYS SHOULD IMPROVE BY MID TO LATE
MORNING AS CONVECTIVE OVERTURNING OF THE ATMOSPHERE OCCURS AHEAD OF
APPROACHING DISTURBANCE.  BUT...THEN...EXPECT CIGS/VSBYS TO GO DOWN
AGAIN AS AFTERNOON CONVECTION MOVES ACROSS THE AREA.  STORMS TODAY
WILL BRING CONCERNS OF HEAVY RAIN...LARGE HAIL...LIGHTNING AND
STRONG GUSTY WINDS.

FOR KALS...CIGS/VSBYS FINE THIS MORNING...VFR.  HOWEVER...LATE
MORNING/AFTERNOON CONVECTION WILL LIKELY IMPACT KALS...TOO...WITH
LOW CIGS/VSBYS AS CONVECTION MOVES THROUGH.  ALSO...THREATS OF HEAVY
RAIN...LARGE HAIL...LIGHTNING AND STRONG GUSTY WINDS AT KALS.
HOWEVER...THE THREAT OF ALL OF THESE THINGS WILL GENERALLY BE LOWER
THAN FOR AREAS FARTHER EAST WHERE THE SURFACE MOISTURE POOL IS MUCH
BETTER. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ROSE
SHORT TERM...LW
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, Jun 8, 11:02 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT SUN JUN 8 2014

COZ058>089-093>099-091815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1202 PM MDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL IMPACT MOST OF SOUTHERN COLORADO
TODAY AS A STRONG UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA
THROUGH EARLY EVENING. STORMS WILL CROSS THE I-25 CORRIDOR
BETWEEN 2 PM AND 5 PM...AND THEN TRACK EAST ACROSS THE REST OF
THE PLAINS INTO KANSAS BETWEEN 4 PM AND 7 PM. STORMS MAY LINGER
OVER THE FAR EASTERN PLAINS INTO THE EVENING HOURS BEFORE MOVING
OUT OF THE AREA ENTIRELY BY MIDNIGHT.

THE COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND RICH LOW
LEVEL MOISTURE WILL RESULT IN CONCERNS OF HEAVY RAIN AND FLOODING
TODAY. THE THREAT OF FLOODING ON AREA BURN SCARS IS HIGHER TODAY
THAN IN PREVIOUS DAYS DUE TO THE STRENGTH OF THE DISTURBANCE
MOVING THROUGH AND THE AMOUNT OF LOW LEVEL MOISTURE AVAILABLE. THE
BURN SCARS IN PARTICULAR WILL HAVE TO BE MONITORED CLOSELY FOR
FLASH FLOOD POTENTIAL TODAY.

OTHER CONCERNS TODAY INCLUDE SEVERE WEATHER AND LIGHTNING.
STRONG TO SEVER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA.
THERE WILL BE A LOW THREAT OF TORNADOES...ESPECIALLY JUST EAST
OF THE MOUNTAINS. LARGE HAIL UP TO GOLF BALL SIZE WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS...ALONG WITH WIND GUSTS TO
70 MPH. PEOPLE SHOULD MAINTAIN A CLOSE WATCH ON THE WEATHER TODAY.

WHILE SOME THUNDERSTORM ACTIVITY MAY LINGER OVER THE PLAINS INTO THE
EVENING HOURS...MOST ACTIVITY SHOULD BE EAST OF THE AREA BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY MORNING
ACROSS THE FAR EASTERN PLAINS...AS THE UPPER LEVEL SYSTEM MOVES
EAST OUT OF THE AREA.

ISOLATED THUNDERSTORMS WILL RETURN TO THE HIGHER TERRAIN TUESDAY
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LIGHTNING
AND BRIEF PERIODS OF VERY LOCALIZED MODERATE TO HEAVY RAINFALL.

CONVECTION WILL BECOME MORE WIDESPREAD FOR WEDNESDAY AND
THURSDAY...AS A SHORTWAVE PASSES TO THE NORTH AND PUSHES A COLD
FRONT DOWN INTO EASTERN COLORADO. THIS WILL REINFORCE THE
AVAILABLE LOW LEVEL MOISTURE...WHICH SERVES AS THE FUEL FOR
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY THROUGH THE EVENING.

44/44

In the hours before

Special weather statement, Jun 8, 9:42 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1042 AM MDT SUN JUN 8 2014

COZ064>066-081715-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
1042 AM MDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 1115 AM MDT...

AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF NORTH PASS...OR 21 MILES
SOUTHEAST OF GUNNISON...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH PASS.

LAT...LON 3819 10683 3837 10681 3838 10637 3815 10637
TIME...MOT...LOC 1641Z 275DEG 21KT 3827 10673

28
Special weather statement, Jun 8, 10:10 AM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT SUN JUN 8 2014

COZ060-064>066-069-072-081745-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1110 AM MDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 1145 AM MDT...

AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SARGENTS TO
NEAR NORTH PASS...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SARGENTS AND NORTH PASS.

LAT...LON 3843 10651 3842 10633 3841 10628 3842 10609
      3804 10639 3812 10676
TIME...MOT...LOC 1710Z 272DEG 16KT 3841 10644 3818 10663

28
Special weather statement, Jun 8, 10:52 AM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1152 AM MDT SUN JUN 8 2014

COZ065-066-069-072-081815-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1152 AM MDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL
1215 PM MDT...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SAGUACHE...OR 42 MILES
SOUTHEAST OF GUNNISON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAGUACHE AND MOFFAT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3808 10641 3825 10636 3821 10582 3795 10589
TIME...MOT...LOC 1752Z 281DEG 20KT 3816 10631

28
Special weather statement, Jun 8, 11:14 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1214 PM MDT SUN JUN 8 2014

COZ081-081845-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1214 PM MDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL
1245 PM MDT...

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE GEORGE...OR 31 MILES WEST OF COLORADO
SPRINGS...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODLAND PARK...DIVIDE AND FLORISSANT.

LAT...LON 3889 10504 3889 10533 3907 10533 3908 10505
TIME...MOT...LOC 1811Z 266DEG 20KT 3899 10538

28

The radar

The Denver radar (KFTG), 109 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Teller

When
June 8, 11:59 AM MST to 12:02 PM MST
Where
Teller County, 5.9 mi NNW of Florissant to 6.11 mi NNW of Florissant
Rating
EF1
Path length
0.33 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
39.020, -105.330

A tornado occurred in eastern Park County, caused damage in Lake George, then crossed into Teller County and uprooted several dozen trees.

Hail, Fremont

When
June 8, 12:45 PM MST to 12:50 PM MST
Where
Fremont County, 12.34 mi NNE of Penrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.590, -104.950

Hail, Fremont

When
June 8, 12:45 PM MST to 12:50 PM MST
Where
Fremont County, 0.88 mi NE of Penrose
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.430, -105.010

Hail, Fremont

When
June 8, 12:47 PM MST to 12:55 PM MST
Where
Fremont County, 1.76 mi NW of Penrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.440, -105.040

Thunderstorm Wind, Pueblo

When
June 8, 1:25 PM MST to 1:26 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Hail, El Paso

When
June 8, 1:27 PM MST to 1:32 PM MST
Where
El Paso County, Security
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -104.740

Thunderstorm Wind, Pueblo

When
June 8, 1:30 PM MST to 1:31 PM MST
Where
Pueblo County, 1.77 mi ESE of (Pub)pueblo Muni Arp
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.280, -104.490

Multiple vehicles had windows blown out.

Thunderstorm Wind, Las Animas

When
June 8, 2:07 PM MST to 2:12 PM MST
Where
Las Animas County, (Tad)trinidad Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.260, -104.340

Hail, Las Animas

When
June 8, 2:38 PM MST to 2:43 PM MST
Where
Las Animas County, 4.87 mi S of Trinidad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -104.510

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512684, 512676, 512677, 512675, 512678, 512679, 512682, 512681, 512680.